Alert archive / North Dakota / Flash Flood Watches in 2007

Flash Flood Watch 3, NWS Grand Forks, ND

April 21, 2007Clay County, Wilkin County, Minnesota; 4 counties in North Dakota

NWS Grand Forks, ND issued this flash flood watch at Apr 21, 2007, 4:32 AM CDT for Clay County, Wilkin County, Minnesota; 4 counties in North Dakota. It took effect at Apr 21, 2007, 6:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2007, 4:32 AM CDT (09:32 UTC)
In effect from
Apr 21, 2007, 6:00 PM CDT
Expired
Apr 22, 2007, 4:17 AM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND
Flood severity
None

Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KFGF 210932
FFAFGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
432 AM CDT SAT APR 21 2007

...HEAVY RAINFALL POSSIBLE TONIGHT...

.A SLOW MOVING AREA OF LOW PRESSURE WILL BRING THE THREAT OF HEAVY
RAINFALL TO THE AREA FROM THIS EVENING THROUGH THE OVERNIGHT
HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS EVENING
CONTINUING OVERNIGHT. ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2
INCHES ARE POSSIBLE. COMPOUNDED WITH RECENT RAINFALL FLASH
FLOODING MAY BECOME POSSIBLE.

MNZ003-029-NDZ039-049-052-053-211745-
/O.NEW.KFGF.FF.A.0003.070421T2300Z-070422T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-WILKIN-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...FARGO...
LISBON...GWINNER...WAHPETON
432 AM CDT SAT APR 21 2007

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL MINNESOTA AND
  SOUTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN
  WEST CENTRAL MINNESOTA...WILKIN AND CLAY. IN SOUTHEAST
  NORTH DAKOTA...CASS...RANSOM...RICHLAND AND SARGENT.

* FROM THIS EVENING THROUGH SUNDAY MORNING

* THUNDERSTORMS WILL REDEVELOP BY THIS EVENING CONTINUING DURING
  THE OVERNIGHT. ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2 INCHES
  ARE POSSIBLE. 

A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. FLASH FLOODING IS A VERY DANGEROUS
SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
VOELKER
3 follow-up statements
000 
WGUS63 KFGF 211736
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
1236 PM CDT SAT APR 21 2007

...HEAVY RAINFALL POSSIBLE TONIGHT...

.A SLOW MOVING AREA OF LOW PRESSURE WILL BRING THE THREAT OF
HEAVY RAINFALL TO THE AREA FROM THIS EVENING THROUGH THE
OVERNIGHT HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS
EVENING CONTINUING OVERNIGHT. ADDITIONAL RAINFALL AMOUNTS FROM
1 TO 2 INCHES ARE POSSIBLE. COMPOUNDED WITH RECENT RAINFALL FLASH
FLOODING MAY BECOME POSSIBLE.

MNZ003-029-NDZ039-049-052-053-220145-
/O.CON.KFGF.FF.A.0003.070421T2300Z-070422T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-WILKIN-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...FARGO...
LISBON...GWINNER...WAHPETON
1236 PM CDT SAT APR 21 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM CDT THIS EVENING
THROUGH SUNDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF WEST CENTRAL MINNESOTA...MN AND SOUTHEAST NORTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN WEST CENTRAL 
  MINNESOTA...WILKIN. IN MN...CLAY. IN SOUTHEAST NORTH DAKOTA...
  CASS...RANSOM...RICHLAND AND SARGENT.

* FROM 6 PM CDT THIS EVENING THROUGH SUNDAY MORNING

* THUNDERSTORMS WILL REDEVELOP BY THIS EVENING CONTINUING DURING 
  THE OVERNIGHT. ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2 INCHES 
  ARE POSSIBLE. 

A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. FLASH FLOODING IS A VERY DANGEROUS
SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

JK/LK
000 
WGUS63 KFGF 220113
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
813 PM CDT SAT APR 21 2007

...HEAVY RAINFALL STILL POSSIBLE TONIGHT...

.A SLOW MOVING AREA OF LOW PRESSURE WILL CONTINUE THE THREAT
FOR LOCALLY HEAVY RAINFALL OVER THE SOUTHERN RED RIVER VALLEY
AND ADJACENT COUNTIES OF WEST CENTRAL MINNESOTA. 
THUNDERSTORMS ARE REDEVELOPING IN EASTERN SOUTH DAKOTA THIS
EVENING AND WILL REACH THE SOUTHERN VALLEY BEFORE MIDNIGHT. 
THE ACTIVITY MAY VERY WELL LAST THROUGH THE OVERNIGHT PERIOD. 
ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2 INCHES ARE POSSIBLE
WHICH WILL INCREASE THE CHANCES FOR FLASH FLOODING ACROSS THE
THREATENED AREA.

MNZ003-029-NDZ039-049-052-053-221015-
/O.CON.KFGF.FF.A.0003.000000T0000Z-070422T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-WILKIN-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...FARGO...
LISBON...GWINNER...WAHPETON
813 PM CDT SAT APR 21 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF WEST CENTRAL MINNESOTA...MN AND SOUTHEAST NORTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN WEST CENTRAL 
  MINNESOTA...WILKIN. IN MN...CLAY. IN SOUTHEAST NORTH DAKOTA...
  CASS...RANSOM...RICHLAND AND SARGENT.

* UNTIL 7 AM CDT SUNDAY

* THUNDERSTORMS WILL MOVE INTO THE SOUTHERN RED RIVER VALLEY AND
  ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA BEFORE MIDNIGHT AND
  CONTINUE OVERNIGHT. ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2
  INCHES ARE POSSIBLE.

A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. FLASH FLOODING IS A VERY DANGEROUS
SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
WJB
000 
WGUS63 KFGF 220917
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
417 AM CDT SUN APR 22 2007

...HEAVY RAINS OVER FOR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA...

.THE AREA OF LOW PRESSURE RESPONSIBLE FOR THE HEAVY RAINFALL THE
PAST TWO DAYS HAS SHIFTED EAST OF THE REGION. SCATTERED SHOWERS
ARE STILL POSSIBLE HOWEVER ADDITIONAL HEAVY RAINFALL IS NOT
EXPECTED. 

MNZ003-029-NDZ039-049-052-053-221030-
/O.CAN.KFGF.FF.A.0003.000000T0000Z-070422T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-WILKIN-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...FARGO...
LISBON...GWINNER...WAHPETON
417 AM CDT SUN APR 22 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL MINNESOTA...AND
SOUTHEAST NORTH DAKOTA HAS BEEN CANCELED. SCATTERED SHOWERS WILL
CONTINUE OVER PARTS OF THE REGION TODAY HOWEVER THE THREAT FOR
HEAVY RAINFALL HAS ENDED. |

$$
VOELKER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at Apr 21, 2:30 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 21, 2:30 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT SAT APR 21 2007

FORECAST CHALLENGE CONCERNS MAINLY T/RAINFALL POTENTIAL.

MODELS OVERALL IN GOOD AGREEMENT WITH CURRENT WEEKEND SYSTEM WITH
MINOR DIFFERENCES WITH NEXT SYSTEM EARLY WORK WEEK. WILL USE BLEND
FOR FORECAST.

CURRENT BAND OF WEAKENING CONVECTION ORIENTED FROM FAR SE ND TO LAKE
OF THE WOODS SHIFTING EAST AS LOW LEVEL JET VEERS MORE SW VS S. WITH
MORE CONVECTION CONTINUING TO FIRE UPSTREAM WILL LIKELY KEEP HIGHEST
POPS OVER FAR EAST HALF THIS AM. REMAINDER OF FORECAST AREA
SHOULD SEE TEMPORARY BREAK AM/EARLY PM UNTIL NEXT WAVE AND
ASSOCIATED SURFACE LOW LIFTS NORTHEAST.  TWO MAIN AREAS OF CONCERN
FOR LATE AFTERNOON INTO THE OVERNIGHT. SURFACE BOUNDARY/BAROCLINIC
ZONE BY LATE AFTERNOON WILL BE ORIENTED FROM S CENTRAL ND INTO NW
CORNER OF MN. AS WAVE LIFTS NORTH AND POTENTIAL COUPLED JET PCPN MAY
INITIALLY BE FOCUSED ALONG DVL BASIN INTO FAR NW MN. SURFACE LOW
OVER NE CO TO LIFT N ALONG BOUNDARY INTO SOUTHERN FA BY 06Z. 40-50KT
LOW LEVEL JET BACKS BACK TO THE SOUTH WITH CONVECTIVE PARAMETERS
MOST FAVORABLE FROM SE ND INTO NW MN...ALONG AND EAST OF BOUNDARY
FOR EVENING SEVERE POTENTIAL. WITH FAVORED CONVECTIVE POTENTIAL OVER
SE ND AND ADJACENT PORTIONS OF WEST CENTRAL MN TRAINING CELLS ALONG
BOUNDARY CERTAINLY LOOKS POSSIBLE AS FRONT WILL BE ORIENTED PARALLEL
TO UPPER FLOW. PRECIPITABLE H2O VALUES AHEAD OF BOUNDARY >1.00 AND
WITH 1-2 INCHES OF RAIN THIS PAST EVENING OVER SE ND ALONG WITH
LOWEST FLASH FLOOD GUIDANCE WILL ISSUE FLASH FLOOD WATCH THIS AREA.
EXPECT CONVECTIVE LINE TO CONTINUE INTO THE OVERNIGHT HOURS AND
REMAINDER OF WEST CENTRAL/NW MINNESOTA WILL HAVE TO BE MONITORED
CLOSELY FOR FLOODING POTENTIAL.

PCPN SHOULD WIND DOWN SUNDAY AS BOUNDARY SHIFTS EAST EXITING FA BY
AFTERNOON. WILL MAINTAIN HIGHEST POPS ACROSS MAINLY SE HALF OF FA
HOWEVER HEAVY RAIN THREAT SHOULD DIMINISH.

NEXT PCPN POTENTIAL LOOKS TO BE MONDAY NIGHT AS LOW PRESSURE TRACKS
ACROSS CENTRAL/SOUTHERN PLAINS. GFS FARTHEST NORTH WITH FEATURE
HOWEVER WITH HIGH PRESSURE IN CANADA BUILDING SOUTHWARD WILL SIDE
WITH NAM QPF FIELDS CONFINING ANY LOW POPS TO FAR SOUTH.

REMAINDER OF LONGER RANGES LOOK RELATIVELY QUIET WITH TEMPERATURES
CLOSE TO SEASONAL AVERAGES.

&&
.AVIATION...T CONFINED TO MAINLY EASTERN FA THIS AM WITH GENERAL VFR
CIGS. IFR CIGS/VSBY IN BR OVER FAR WESTERN FA AND COULD SHIFT EAST
INTO VALLEY REGION THIS AM IN WAKE OF CONVECTIVE BAND AND ASSOCIATED
CLEARING. CONDITIONS MAY PERSIST UNTIL MID/LATE AM. CONVECTION
SHOULD INCREASE IN AREAL COVERAGE FROM LATE AFTERNOON ON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
NDZ039-049-052-053.

MN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
     MNZ003-029.
&&

VOELKER
Hazardous weather outlook, Apr 20, 6:44 AM CDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT FRI APR 20 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL NORTH DAKOTA AND
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING AND
THEN SPREAD INTO MUCH OF EASTERN NORTH DAKOTA AND FAR NORTHWEST
MINNESOTA OVERNIGHT. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME...BUT THE STORMS ARE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...UP TO 1 INCH OF RAINFALL AND SMALL HAIL. THE BEST
CHANCE FOR THUNDERSTORMS WOULD BE WEST OF A LISBON TO FARGO TO
THIEF RIVER FALLS TO ROSEAU LINE AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY NIGHT...AND A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNSEOTA DURING MID AFERNOON SATURDAY THROUGH
SATURDAY EVENING. A FRONTAL BOUNDARY WILL EXTEND FROM NORTHWEST
MINNESOTA INTO SOUTHEAST NORTH DAKOTA ON SATURDAY WITH A WARM AND
MOIST AIR MASS SOUTH OF THE FRONT. THE MAIN THREAT WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL OF LOCALLY UP TO 2 INCHES.

ON SUNDAY...THE MAIN THREAT FOR SHOWERS WILL SHIFT MORE INTO
MINNESOTA AS THE SYSTEM SLOWLY MOVES EAST. NO SEVERE WEATHER IS
EXPECTED ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT BUT MIGHT
BE NEEDED SATURDAY.

RIDDLE

In the hours before

Local storm report, Apr 21, 12:40 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1240 AM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     8 E EAST GRAND FORKS    47.93N 96.84W
04/20/2007  M58.00 MPH       POLK               MN   MESONET

            PEAK WIND MEASURED AT 60 MPH AT 2158 CDT BY NDAWN WIND
            SENSOR.

1030 PM     TSTM WND GST     2 S GRAND FORKS         47.89N 97.07W
04/20/2007  M61.00 MPH       GRAND FORKS        ND   NWS EMPLOYEE

            WIND MEASURED BY DAVIS WIND SENSOR

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:16 PM CDTSevere Thunderstorm WarningFGFPolk55 min
Apr 21, 5:13 PM CDTSevere Thunderstorm WarningFGFNorman62 min
Apr 20, 7:33 PM CDTSevere Thunderstorm WarningFGFRansom33 min

Nearby

Flash Flood Watches in North Dakota, 2007Flash Flood Watches in Minnesota, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.